Florida, 2018Damaging Wind in Florida, August 28, 2018
August 28, 2018 · NWS JAX · 1 event in 1 county or zone
A coastal trough moved inland with the east coast sea breeze with very high PWAT content over 2 which produced strong wind gusts in diurnally enhanced thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A coastal trough moved inland with the east coast sea breeze with very high PWAT content over 2 which produced strong wind gusts in diurnally enhanced thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 28, 1:18 PM EST, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 28, 1:18 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
218 PM EDT Tue Aug 28 2018
.Near Term.../through Wednesday/...
High pressure will be centered to the Northeast this period.
Convection is expected to focus inland this afternoon, as that area
has been largely cloud free this morning, allowing destabilization.
In addition, with the cloud shield over the coast, a differential
heating boundary could enhance this activity as the boundary pushes
West in the flow. With loss of heating, convection will dissipate
inland Tonight, while activity initiates over the relatively warmer
Western Atlantic waters. These showers could provide for coastal
showers Overnight into Wednesday morning. The coastal showers will
push inland and strengthen into storms Wednesday. This activity
will then slowly move to the West through the afternoon and
evening on Wednesday.
Above normal temperatures Tonight, with near normal readings
expected for Wednesday.
&&
.Short Term.../Wednesday night through Saturday/...
High pressure will remain centered to the Northeast this period,
yielding a continued onshore flow pattern. In this pattern expect
shower activity focused near the coast in the morning hours, with
activity moving inland through the day and strengthening into
thunderstorms for the afternoon and evening hours. Much of the day
time convection which develops will dissipate at night with loss
of diurnal heating. A few coastal showers will be possible each
night.
High temperatures will trend near normal this period, with above
normal lows.
&&
.Long Term.../Saturday night through Tuesday/...
High pressure will remain centered to the Northeast this period.
This will continue the moist onshore flow pattern, with morning
coastal showers and afternoon and evening inland showers and storms.
The long term models depict a wave or possible low moving near or
over South Florida in the Monday into Tuesday timeframe. The
proximity of this system could lead to increased precipitation
chances late this period.
Highs will trend near normal this period, with lows generally above
normal.
&&
.Marine...
High pressure will be centered to the Northeast through the weekend,
yielding a prevailing onshore flow.
Rip Currents: Moderate risk through at least Thursday.
&&
.AVIATION...
Prevailing easterly flow increasing this afternoon with just light
stratiform rain impacting coastal terminals in the wake of
morning storms. Showers and thunderstorms were starting to pop
farther inland between the Highway 301 and I-75 corridors, with a
TEMPO group included for TS at GNV through early evening. Coastal
terminals will see improving conditions through the evening as
rain gradually tappers off, however, another batch of rainfall
offshore of the Cape could near SGJ between 00-06Z this evening,
and included VCSH for this terminal. After midnight, more coastal
shower and isolated t'storm development is expected which could
bring restrictions in rainfall through 12Z Wed to SSI, CRG and
SGJ. Farther inland, MVFR due to shallow ground fog is possible
near VQQ and GNV, but confidence low at this time so refrained
from inclusion in TAF.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 91 73 91 / 20 20 10 30
SSI 78 85 76 88 / 30 30 10 20
JAX 74 89 74 91 / 20 30 10 30
SGJ 76 87 74 88 / 20 30 10 20
GNV 74 90 73 91 / 20 50 10 40
OCF 72 90 73 91 / 40 60 10 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Aug 28, 1:52 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
252 PM EDT TUE AUG 28 2018
FLZ020-021-GAZ162-281930-
Hamilton FL-Suwannee FL-Echols GA-
252 PM EDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUWANNEE...
NORTHWESTERN HAMILTON AND WESTERN ECHOLS COUNTIES UNTIL 330 PM EDT...
At 251 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Park, moving northwest at 20 mph.
Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Jennings, Suwannee River State Park, Blue Springs and Crossroads.
LAT...LON 3063 8314 3066 8313 3053 8297 3032 8318
3035 8321 3035 8319 3038 8319 3039 8317
3040 8318 3041 8318 3042 8322 3046 8322
3047 8324 3052 8324 3055 8326 3059 8326
3062 8327 3063 8331
TIME...MOT...LOC 1851Z 120DEG 15KT 3062 8321
PETERSONSpecial weather statement, Aug 28, 3:06 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
406 PM EDT TUE AUG 28 2018
FLZ035-282045-
Gilchrist FL-
406 PM EDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND WESTERN GILCHRIST
COUNTY UNTIL 445 PM EDT...
At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bell, moving northwest at 25 mph.
Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Bell.
LAT...LON 2970 8296 2970 8294 2972 8296 2972 8294
2973 8295 2974 8294 2975 8294 2976 8295
2977 8295 2980 8292 2980 8293 2981 8293
2983 8292 2983 8289 2989 8288 2977 8275
2963 8277 2967 8296
TIME...MOT...LOC 2005Z 114DEG 23KT 2972 8288
PETERSONSpecial weather statement, Aug 28, 3:49 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
449 PM EDT TUE AUG 28 2018
FLZ040-282130-
Marion FL-
449 PM EDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
530 PM EDT...
At 448 PM EDT, Doppler radar was tracking a strong thunderstorm over
Weirsdale, or near The Villages, moving northwest at 10 mph.
Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Weirsdale, Ocklawaha, Moss Bluff, Silver Springs Shores, Lake Weir,
Belleview and Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2905 8212 2917 8196 2902 8175 2896 8181
2896 8200
TIME...MOT...LOC 2048Z 131DEG 8KT 2900 8189
PETERSONThunderstorm Wind, Suwannee
- When
- August 28, 4:00 PM EST
- Where
- Suwannee County, 7.77 mi WSW of Mc Alpin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.070, -83.060
Trees were blown down near the intersection of County Road 349 north and 208th Street. The time of damage was based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 28 to 31, 20188 deaths · 6 events
- Tornadoes and Flash Flooding in Wisconsin, August 28 to 31, 2018$20 million · EF2 · 36 events
- Hail and Damaging Winds in Missouri, August 28, 20181 death · $60,000 · 1.25 in hail · 23 events
- Heat in Maryland, August 28, 20181 death · 8 events
- Heat in New York, August 28, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, August 28 to 29, 20181 injured · $721,000 · 3 in hail · 60 events
- Flooding and Hail in Wisconsin, August 28 to 31, 2018$7.6 million · 1 in hail · 10 events
- Tornadoes and Damaging Winds in Michigan, August 28, 2018$1.1 million · EF1 · 13 events
- Tornadoes and Damaging Winds in Michigan, August 28, 2018$734,000 · EF1 · 19 events
- Damaging Winds in Michigan, August 28, 20181 injured · $1.3 million · 70 kt wind · 8 events
- Tornadoes and Flash Flood in Wisconsin, August 28, 2018$97,000 · EF1 · 16 events
- Flood and Hail in Illinois, August 28, 20182 injured · $52,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781973.